By Reuters Staff
NEW YORK (Reuters Health) - In patients with epilepsy, hyponatremia - a common side effect of several antiepileptic drugs (AEDs) - is independently associated with decreased bone-mineral density (BMD) and an increased risk of osteoporosis, researchers from Denmark report.
As many as 46% of patients with epilepsy experience hyponatremia, according to Dr. Sarah Seberg Diemar of Rigshospitalet Glostrup and Odense University Hospital and colleagues.
Dr. Diemar's team used data from 695 patients attending the tertiary outpatient epilepsy clinic to investigate whether the occurrence of osteoporosis is associated with hyponatremia in these patients.
Among these patients, 10.4% had hyponatremia (plasma sodium of 135 mmol/L or lower). Patients with hyponatremia weighed less, were older at the time of the dual energy X-ray scan, more frequently used at least two AEDs and were more often treated with enzyme-inducing AEDs, compared with the non-hyponatremic group.
Patients with hyponatremia had significantly lower BMD T-scores in the lumbar spine, femoral neck and total femur, compared with patients without hyponatremia, the researchers report in Bone, online March 21.
Significantly more patients with hyponatremia (25.0%) than without (10.3%) had osteoporosis, and patients with hyponatremia had 2.91-fold increased odds of having osteoporosis at any site (P=0.001).
The odds of having osteoporosis were increased 4.81-fold among patients treated with an enzyme-inducing AED (P<0.001).
"A finding of hyponatremia in patients with epilepsy should therefore warrant further examination of the patient's bone health to exclude or treat existing osteoporosis," the researchers conclude. "Further studies are needed to increase our knowledge on this association as well as prospective studies looking into the underlying mechanisms behind hyponatremia-induced osteoporosis in patients with epilepsy."
Eisai Co., Ltd. provided an unrestricted research grant that was used to fund the study. Two of the six authors have received research grants from the company.
Dr. Diemar did not respond to a request for comments.